Alert archive / Alabama / River Flood Warnings in 2011

River Flood Warning 4, NWS Huntsville, AL

January 2, 2011Lawrence County, Alabama

NWS Huntsville, AL issued this river flood warning at Jan 2, 2011, 6:33 AM CST for Lawrence County, Alabama. It took effect at Jan 2, 2011, 9:20 AM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2011, 6:33 AM CST (12:33 UTC)
In effect from
Jan 2, 2011, 9:20 AM CST
Expired
Jan 3, 2011, 6:22 AM CST
In force
21 hr
Issued by
NWS Huntsville, AL
Flood severity
Minor

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Nance Creek (AL) at Courtland (BNAA1). The gauge peaked at 14.69 ft at Jan 2, 2011, 4:00 PM CST.

actionminormoderate5101501/0201/0301/04
Action stage
12 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03586500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WGUS44 KHUN 021233
FLWHUN
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
633 AM CST SUN JAN 2 2011

...THE NATIONAL WEATHER SERVICE IN HUNTSVILLE AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA...

  BIG NANCE CREEK AT COURTLAND AFFECTING LAWRENCE COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...A FLOOD WARNING MEANS THAT FLOODING ALONG THE RIVER 
IS IMMINENT OR OCCURRING. MOVE TO HIGHER GROUND TO ESCAPE FLOOD 
WATERS. RESIDENTS LIVING ALONG CREEKS AND STREAMS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 
ADDITIONAL INFORMATION IS AVAILABLE AT HTTP://WATER.WEATHER.GOV /ALL 
LOWER CASE/. ONCE THERE...CLICK ON THE TENNESSEE VALLEY TO VIEW LOCAL
RIVER INFORMATION.

&&

ALC079-030233-
/O.NEW.KHUN.FL.W.0004.110102T1520Z-110103T0707Z/
/BNAA1.1.ER.110102T1520Z.110102T1800Z.110103T0107Z.NO/
633 AM CST SUN JAN 2 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE AL HAS ISSUED A
* FLOOD WARNING FOR 
  THE BIG NANCE CREEK AT COURTLAND.
* FROM THIS MORNING UNTIL LATE TONIGHT.
* AT 5 AM SUNDAY THE STAGE WAS 13.3 FEET AND RISING.
* FLOOD STAGE IS 14.0 FEET.  
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS MORNING AND CREST 
  NEAR 14.5 FEET BY EARLY THIS AFTERNOON. THE RIVER WILL FALL BELOW 
  FLOOD STAGE BY EARLY THIS EVENING.
* IMPACT...AT 14.0 FEET...LOWLAND FLOODING BEGINS ON THE LEFT BANK OF 
  THE RIVER.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 15.4 FEET
  ON JAN 25 2010.

&&
RIVER        FLOOD    OBSERVED    12PM  6PM 12AM  6AM        CREST
LOCATION     STAGE  STG DAY TIME   SUN  SUN  MON  MON   STG DAY TIME

BIG NANCE CREEK
COURTLAND    14.0  13.3 SUN 5 AM  14.5 14.3 12.7 10.9  14.5 SUN 12 PM

$$
2 follow-up statements
875 
WGUS84 KHUN 022031
FLSHUN
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE HUNTSVILLE AL
231 PM CST SUN JAN 2 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN ALABAMA...

  BIG NANCE CREEK AT COURTLAND AFFECTING LAWRENCE COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT ATTEMPT TO DRIVE THROUGH A FLOODED ROAD. THE 
DEPTH OF WATER IS NOT ALWAYS OBVIOUS. AS LITTLE AS TWO FEET OF WATER 
WILL CARRY MOST CARS AWAY. ALSO...THE ROAD BED MAY BE WASHED OUT 
UNDER THE WATER...AND YOU COULD BE STRANDED OR TRAPPED. 
ADDITIONAL INFORMATION IS AVAILABLE AT HTTP://WATER.WEATHER.GOV /ALL 
LOWER CASE/. ONCE THERE...CLICK ON THE TENNESSEE VALLEY TO VIEW LOCAL
RIVER INFORMATION.

&&

ALC079-031031-
/O.EXT.KHUN.FL.W.0004.000000T0000Z-110103T1324Z/
/BNAA1.1.ER.110102T1504Z.110103T0000Z.110103T0724Z.NO/
231 PM CST SUN JAN 2 2011

THE FLOOD WARNING CONTINUES FOR 
  THE BIG NANCE CREEK AT COURTLAND.
* UNTIL MONDAY MORNING.
* AT 1 PM SUNDAY THE STAGE WAS 14.6 FEET AND RISING.
* FLOOD STAGE IS 14.0 FEET.  
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. 
* RECENT ACTIVITY...THE MAXIMUM RIVER STAGE IN THE 24 HOURS ENDING AT
  1 PM SUNDAY WAS 14.6 FEET.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 15.5 FEET 
  EARLY THIS EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE AFTER 
  MIDNIGHT TONIGHT.
* IMPACT...AT 16.0 FEET...WATER BEGINS TO COVER ROADS SOUTH OF 
  DOWNTOWN COURTLAND.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 15.4 FEET
  ON JAN 25 2010.

&&
RIVER        FLOOD    OBSERVED    12PM  6PM 12AM  6AM        CREST
LOCATION     STAGE  STG DAY TIME   SUN  SUN  MON  MON   STG DAY TIME

BIG NANCE CREEK
COURTLAND    14.0  14.6 SUN 1 PM  14.6 15.5 14.4 12.7  15.5 SUN 6 PM 

$$
946 
WGUS84 KHUN 030047
FLSHUN
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE HUNTSVILLE AL
647 PM CST SUN JAN 2 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN ALABAMA...

  BIG NANCE CREEK AT COURTLAND AFFECTING LAWRENCE COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT ATTEMPT TO DRIVE THROUGH A FLOODED ROAD. THE 
DEPTH OF WATER IS NOT ALWAYS OBVIOUS. AS LITTLE AS TWO FEET OF WATER 
WILL CARRY MOST CARS AWAY. ALSO...THE ROAD BED MAY BE WASHED OUT 
UNDER THE WATER...AND YOU COULD BE STRANDED OR TRAPPED. 
ADDITIONAL INFORMATION IS AVAILABLE AT HTTP://WATER.WEATHER.GOV /ALL 
LOWER CASE/. ONCE THERE...CLICK ON THE TENNESSEE VALLEY TO VIEW LOCAL
RIVER INFORMATION.

&&

ALC079-031222-
/O.EXT.KHUN.FL.W.0004.000000T0000Z-110103T1222Z/
/BNAA1.1.ER.110102T1504Z.110102T2130Z.110103T0622Z.NO/
647 PM CST SUN JAN 2 2011

THE FLOOD WARNING CONTINUES FOR 
  THE BIG NANCE CREEK AT COURTLAND.
* UNTIL MONDAY MORNING.
* AT 6 PM SUNDAY THE STAGE WAS 14.7 FEET AND CRESTING.
* FLOOD STAGE IS 14.0 FEET.  
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. 
* RECENT ACTIVITY...THE MAXIMUM RIVER STAGE IN THE 24 HOURS ENDING AT
  5 PM SUNDAY WAS 14.7 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  AFTER MIDNIGHT TONIGHT.
* IMPACT...AT 14.0 FEET...LOWLAND FLOODING BEGINS ON THE LEFT BANK OF 
  THE RIVER.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 15.4 FEET
  ON JAN 25 2010.

&&


RIVER        FLOOD    OBSERVED    12AM  6AM 12PM  6PM        CREST
LOCATION     STAGE  STG DAY TIME   MON  MON  MON  MON   STG DAY TIME

BIG NANCE CREEK
COURTLAND    14.0  14.7 SUN 5 PM  14.1 12.5 10.6  9.1   N/A 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Jan 2, 5:20 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 2, 5:20 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
520 AM CST SUN JAN 2 2011

.UPDATE...
FOR 12Z TAFS.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. NORTHERLY WINDS WILL
PICK UP SLIGHTLY TODAY BUT WILL SLACKEN INTO THE OVERNIGHT HOURS AND
VEER TO A MORE EASTERLY DIRECTION.

&&

.DISCUSSION... /ISSUED 257 AM CST SUN JAN 2 2011/
WENT MAINLY WITH THE GFS FOR THIS FCST PACKAGE.

SKIES HAVE CLEARED OUT OVER THE CWA AS SFC CDFNT IS NOW WELL EAST OF
THE TN VALLEY. ATTM TEMPS WERE IN THE LOW 30S OVER NW AL TO UPPER 30S
IN OUR NERN ZONES. UPPER TROF NOW OVER THE MIDWEST WILL MOVE ACROSS
THE AREA BUT WITH VERY DRY CONDITIONS EXPECT NO CLOUDS/PCPN FOR
TODAY/TONIGHT. IT WILL BE MUCH COOLER/DRIER TODAY WITH HIGHS IN THE
40S.

AS THE UPPER TROF MOVES EAST OF OUR CWA BY MONDAY...UPPER FLOW WILL
BECOME MORE ZONAL THRU WEDNESDAY. THUS NOT EXPECTING ANY ARCTIC
OUTBREAKS OR ANY BIG WARM UP...TEMPS WILL BE NEAR SEASONABLE VALUES.
ALSO SFC HIGH PRESSURE WILL KEEP DRY CONDITIONS THRU TUESDAY.

ON WEDNESDAY GFS SHOWS AN UPPER TROF/CDFNT MOVING ACROSS THE TN
VALLEY WITH A CHC OF RAIN. THE RAIN SHOULD HOLD OFF UNTIL THE
AFTN...WITH THE BEST CHC WEDNESDAY NIGHT. ATTM THE ATMOSPHERE LOOKS
TOO STABLE FOR ANY TSRA/SVR WX.

THURSDAY THRU SATURDAY....UPPER FLOW NOW HAS BECOME MORE NW WITH A
CLOSED UPPER LOW OVER THE GREAT LAKES. A LITTLE COOLER TEMPS WILL BE
BEHIND THE ABOVE MENTIONED CDFNT. AS FOR PCPN CHANCES...MAY HAVE MORE
CLOUDS BUT HIGH PRESSURE SHOULD KEEP THIS TIME FRAME DRY.

ONE THING THAT NEEDS WATCHING WILL BE A SFC LOW THAT IS PROGGED BY
BOTH GFS/ECMWF TO MOVE ALONG THE GULF COAST BY NEXT SUNDAY/MONDAY.
IT IS MUCH TO FAR OUT FOR ANY DETAILS BUT THIS COULD BE ANOTHER
WINTER WX EVENT SHAPING UP. STAY TUNED.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION...CCC
DISCUSSION...007
Hazardous weather outlook, Jan 2, 4:36 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
436 AM CST SUN JAN 2 2011

ALZ001>010-016-TNZ076-096-097-021845-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
436 AM CST SUN JAN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

CCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 2:13 PM CSTFire Weather WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more13 hr

Nearby

River Flood Warnings in Alabama, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.